For just over 2 years now, Derek has been having an issue with swallowing. We have talked about it with various Dr’s but nobody seemed interested in investigating it.
Now we have recently changed Dr’s, we have tried again.
Finally we have had some luck. Not what we were looking for, but at least it’s a start.
We received a letter to call the Endoscopy unit at the local hospital to make an appointment for a Gastroscopy. It was December, and the year was coming to a very quick end.
Using the speaker phone, Derek phoned the hospital to find out more, and make an appointment (we presumed for late January or early February).
A Gastroscopy is a routine procedure where they put a camera down your throat to view anything there may be wrong, including tumours, etc. If necessary, they may take a biopsy.
We were given an appointment for 18 Dec. Only a week away. We then started looking at the forms Derek had to fill in, and noted he had to mention to them if he was taking anything such as Warfarin. We called the Hospital back and asked what we should do about it.
This is where I remind readers that invasive procedures such as this, require you to stop Warfarin 5 days out from the procedure, to reduce the risk of bleeding. A reminder also that last time the Medical Profession stopped Derek’s Warfarin, he suffered Catastrophic Antiphospholipid Syndrome which left him as he now is.
You can imagine my serious caution about this procedure now.
We told the receptionist about the warfarin. She then got the nurse to call us back. Having spoken to us, the Nurse then spoke to a Dr.
A call came back later that day to say that they had decided to not stop his warfarin, but to call him back if they needed to take a biopsy.
They then changed the date to 31 December. Fantastic. New Years Eve and he was having a medical procedure.
Being a “protective” mother type person, I then went to the Adrenal Disease Self Help Group in UK website and found the protocol for Hydrocortisone during certain procedures.
Other invasive procedures eg. endoscopy, gastroscopy
100mg hydrocortisone IM just before commencing
Double dose oral medication for 24 hours. Then return to normal dose.
I decided, rather than talking to them about this, I would simply email them the PDF. Thankfully, the agreed to follow this procedure.
I received acknowledgment of the email then on the following Monday 15, Derek received another phone call. For some reason, somebody had decided he should have the procedure on 31 Dec, but alas, there would be no staff on hand to do it. The appointment was put back to 18 Dec, which was now only 3 days away.
The appointment was also set for 12.30pm. This was a Clinic Appointment, which meant that everyone turned up at 12.30. They then went through everyone in no specific order, did the medical prelim, then you waited again, until it was time for you to have the procedure. The big catch is, you are nil by mouth from 7.00 am.
Due to possible stress, Derek and I discussed it, and we agreed that having mild sedation would help reduce the risk of going into crisis during, or after the procedure.
The day of the procedure dawned. Derek woke at 6.00 to take his normal morning HC. He then had breakfast and his Fludrocorisone. All good so far.
Then the problem dawned on us. Derek drinks small amounts of water but constantly. This is because he can’t swallow properly, and because people with Addison’s Disease are prone to dehydration.
This procedure meant he had to go without water for 7 hours.
We arrived at the hospital in plenty of time, and proceeded to wait.
Everyone was told to be there by 12.30. But of course, people think that means you walk in the door, and then fill out the forms.
So we continued to wait.
Finally a Nurse came in to the waiting room and called the first of the 6 people waiting. Derek arrived first, but he was not called first. When Derek was finally called for his pre-assessment, I went along with him, and told the nurse they needed to be aware of the potential for Crisis. He had not taken his 11.30am dose of HC because they were giving him 100mg before the procedure. It was now after 1pm and he was clearly suffering. We mentioned dehydration to the nurse but, as usual with medical professionals, they dismissed the concept of dehydration as yo don’t get dehydrated by not drinking from 7am to 1pm. Unfortunately, if you are Adrenal Insufficient, yes yo do She didn’t UNDERSTAND that Addisonian’s are not “normal” people. Medical professionals don’t understand that even if he was drinking, Derek can still become dehydrated.
Derek was finally called in for the procedure. By now it was after 1.30 and he was starting to really suffer. He told me later that by the time they lay him down to give him his IV HC, he was all but unconscious. They barely gave him the sedation before he blacked out.
I sat waiting for several hours while Derek was being done.
He finally came out looking worse for wear. Before we left, he took his next dose of HC. We didn’t worry about doubling as they hadn’t done any biopsy’s or anything.
He also began drinking. He had already had a cup of tea when he came around from the procedure.
We went home, and he went to bed. The next morning I woke up very early and raced to work as it was a very busy time. I phoned Derek regularly during the day. His BP had dropped to 90/53. He was dehydrated and could barely get out of bed to go to the toilet. I got him to triple dose for the day. He also drank re-hydration drinks all day.
Even though we warned the Medical Profession about dehydration being a problem, they ignored us. This is not the first time, and would probably not be the last.
As a consequence of the Medical Profession thinking they know all, we spent 3 days trying to stop him going into crisis.
WARNING TO ADDISONIANS HAVING PROCEDURES.
Try to push for fluids if you are Nil by Mouth for more than 3 hours.
Dr’s are told “First Do No Harm” but each time they ignore what you say, the first thing they are doing is causing harm.
Foot Note: As we expected. Because they look once past the throat opening, they didn’t find anything. No surprise.